Construction workers operate in environments that require precision and care. They handle machinery, scale buildings and use cutting-edge technologies that require them to be fully alert when going about their business. When all employees at the worksite are functioning optimally, the result is a job well done, with no or minimal accidents. However, this state of seamless flow of work is often impeded by errors that emanate from preventable human habits. Sadly, some workers report to work stoned or high on some drugs or alcohol. These workers are oblivious of the harm they expose the entire workforce to. If the 17.4 percent figure released by the Substance Abuse and Mental Health Services Administration as the number of construction workers addicted to drugs is anything to go by, then this issue is critical and should be addressed with the urgency it deserves.
The symptoms exhibited by a Marijuana addict are evident can be spotted with ease. These might include slow –mo, lack of focus and stumbling. However, the greatest challenge is in pinpointing impairments emanating from the abuse of heroin and prescription pain medication. Over medicating of opiates or heroin use is a serious concern for construction workers.
Many feel that doctor-prescribed pain medication should not be associated or related to illegal street drugs. They feel that Oxycontin should not be related to heroin. Truth be told, both of these drugs are opiates and they are highly addictive. The sad reality is that doctors indiscriminately prescribe pain medication to construction workers oblivious of their highly addictive nature. When the doctor refuses or fails to refill the prescription, the worker might try finding the pills on the streets to feed their new found addiction. They soon come to learn that acquiring illegal prescription drugs is far more expensive than the legal ones they used to buy. Soon they transition to heroin which is cheaper than the illegally obtained prescription drugs.
The main problem with opiate impairment is that the addict is either in one of the two stages of the addiction cycle: during withdrawal or under the influence. While impaired, the worker might seem fine on the surface, but a keen look will reveal their struggle with effort, concentration, mood swings and energy levels. Those that are high on opiates may show some signs of narcosis. These are the workers who doze off while standing or working. A keen inspection will reveal pupils that look like pin dots, low pulse rates, eyelids that appear half-mast.
A worker on the withdrawal phase of the cycle can appear to be like a completely different person; irritable, restless, edgy, anxious, shaky, sweating, achy, clammy, fighting diarrhea, nausea, an upset stomach, runny nose and watery eyes.
The worst scenario is where an individual is fully addicted to heroin that needs to be injected intravenously. Such an individual must take the shot after every four to six hours, failure to which they would suffer from serious withdrawal symptoms.
Addicts should consider the risk they are exposing themselves and their colleagues to and seek urgent professional help. Not only are they putting their own lives at risk, but they are risking everyone else around them as well.